I have an entrapped nerve in my foot and was recently prescribed Lyrica. I started experiencing blurred vision so my ortho cut me back to one at night and wanted me to consult with the neuro who did the nerve conduction/emg test as to alternatives. He added Topamax which I will be gradually increasing over the next month.
After discussing the alternatives we settled on Topamax because I am concerned with weight gain. I am not obese by any means but have gained
15-20 pounds since all of my foot problems started. I have had three foot surgeries in three years. My concern is that the weight gain that Lyrica can cause will offset the weight loss that most people experience with Topamax. Was hoping someone had experience with taking these drugs together and what side effects, if any, were experienced. I know each person reacts differently but would appreciate hearing if this combination was successful.
I am so hoping this works. Although not all of my pain is nerve related. I also have orthopaedic issues which is probably half of my pain. But I'll take a 50% reduction! I was on Lortab as needed for three years but recently asked to try something else. I only took 1 or 2 at the most daily if needed so it wasn't a problem with taking too much. I just felt that it may not be effective after so long. Any opinions on that would be welcome, too. He put me on Ultram which I am not too happy with as it gives me headaches.
Hi. I was under the impression that Lyrica and Topamax was the same type of medicine. So I did not think you would take both at the same time. I started on Neurontin. Then went to Lyrica. After that ended up with Topamax. So that replaced the Lyrica. It was all for nerve pain for post op lumbar fusion. I gained weight too. I did not lose any on the Topamax but I am not a skinny minny to begin with. My Dr. said you only lose about 5 pounds anyway. Hope the meds help you.
so,you are currently on topomax,lyrica and also ultram too? if this is indeed the case,i would really speak with your pharm about possible interactions. its just the modes of action and what they effect within the brain that could be a possible problem. the mix just doesn't sound like it would be a good one to be on all at once,but i am not a doc either. but i would speak to your pharm about it just to be safe.
are you experiencing any other symptoms with the lyrica other than visual? lyrica did do some amazing things for my pain, but onthe flipside it also did horrid things TO me too. i was already having gait problems from my spinal cord injury when i started lyrica,but man this stuff made it so bad i was afraid to just walk down my basement stairs or even drive my car,it was just very unpredictable in what my legs would do once i started it. this stuff affected my vision too but it actually gave me up and down type of double vision? not the normal side to side stuff,very very crazy. this also made my already enlarged kidneys swell up so badly(i have PKD) the right one popped out from my back and has been sitting in the front now for over three years? the swelling went down once i stopped but the kidney unfortunetly never went back there,it is still sitting up in my chest area alongside my right ribcage on down to between my lowest rib and hip area. i became pretty much non functional on that crap. but it really worked on my central pain and RSD amazingly well. it really was hard to have to go off of something that worked at reducing the overall intensities of pain that narcotics or any other drugs had never touched,but i am not willing to give up anymore function for any med that made me that stupid and non functional.
one thing you may want to know about is when i started doing some deeper research on lyrica just to see if others had the same types of experiences,i did find a study that was being done(this was pretty shortly even right after lyrica came out)on its affects on the eyes and the kidneys with the mostly the effect on the creatinine,an indicator of kidney function. that scared me the most since i do already have a kidney disease. it sounds like lyrica can hit the kidneys pretty hard from what i learned about it. lyrica just IS extensively metabolized within the kidneys,not the liver. im not too certain about topomax and ultram tho,but i am thinking topomax is also metabed in the kidneys too?
i would just really look into the mix here about any possible contraindications and or risks to you in taking these meds together. you just want to be safe. i personally,just knowing what topomax and lyrica do all by themselves really would not want to put the two of them together,but thats just me. and ultram being what it is,and its own brain effects,it just all needs some professional expertise i think. your pharm would know more for you on this. it could be fine,but i would check. its just one of those better safe than sorry types of situations,ya know? good luck, Marcia
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
I take Topomax for cluster migraines and a seizure disorder, also BiPolar Disorder, Neurontin for BiPolar issues, oxycontin, percocet for CP with ultram if needed. I also take Lamictal, Seroquel, Cymbalta for BiPolar, and Premarin....and have no contrindications for these meds.
Okay as for Neurontin and Topomax never had a problem on both of them, yes did gain a few pounds on Neurontin, have taken it for 4 months. Started Topomax 1 yr ago though and lost 46 lbs in 6 weeks. Topomax also has some pretty severe side effects, neurologic deficit, loss of taste resulting in loss of apetite, kidney stone. Within 4 months of starting topomax I was in the hospital having a kidney stone removed, and currenly have another one in my right kidney that is being watched. So it is a strong drug that you have to be careful with. So it's basically a choice of effect of drug vs. side effects. For me it controls cluster migraines lasting 16 days at a time and controls grand mal seizures.
Last edited by HBMod07; 12-31-2008 at 08:27 AM.
Reason: Interactions of medications should be discussed with medical proffesionals
Thanks for your replies. The neurologist (who recently served as the head of the dept at the hospital) has a great reputation so I'm not concerned re: the combination of drugs. He said the Topamax enhances the Lyrica. The Lyrica is only 100 mgs at night. Once I build up the Topamax it will be 100 mg. as well. The Ultram is only for bt pain and, as I said, I hate it, so I take it rarely.
thanks for the warning about the kidney stones. I wonder if I can help prevent that with increased water intake and cranberry juice? Can't hurt. I'm glad to hear that you still lost weight with Topamax even though on Neurontin. My neuro said Neurontin and Lyrica were "kissing cousins". I REALLY want to lose those 20 pounds. New Year's resolution - along with the rest of the world!
Word of caution, the kidney stones that Topomax cause are calcium oxalate stones. Meaning that people who develope these stones have hyperoxaluria (high oxalate in their urine). So, we benefit from a reduction in high-oxalate foods in our diet. The foods known to cause a high urinary excretion of oxalate are:
Spinach, rhubarb, beets, nuts and nut butters, chocolate and cocoa, green and black tea, wheat bran (in high amounts), soybeans and foods made from soy, strawberries, and any juices that end in "berry". Other foods commonly held to contain high oxalate, such as cola beverages and coffee, stone formers can drink these in moderation, meaning 1 a day.
So drinking cranberry juice is not a good idea. Also my urologist made sure that the only water I drink is purified or mineral water purchased from the store. No tap water especially if you have a well. What I did was to purchase a water filter system that you put on the faucet and that took care of the problem.
Just wanted to give you a heads up, precaution costs a lot less then surgery! )